Colorado, 2011Winter Weather in Colorado, September 14 to 15, 2011
September 14 to 15, 2011 · NWS GJT · 4 events in 4 counties and zones
A fast moving Pacific disturbance produced significant early season snowfall in some of the high elevation areas of western Colorado.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving Pacific disturbance produced significant early season snowfall in some of the high elevation areas of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 14, 1:36 PM MST, 6 hours 24 minutes earlier.
Area forecast discussion, Sep 14, 1:36 PM MST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
236 PM MDT WED SEP 14 2011
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
WATER VAPOR SHOWS BROAD SWATCH OF MOISTURE ACROSS OUR CWA THIS AFTN
AS LOW PRESSURE OVER SRN GREAT BASIN CONTINUES TO SLOWLY DRIFT
EWRD. SHOWERS AND STORMS HAVE ALREADY FORMED WITH MORE CONVECTIVE
TYPE STORMS N OF I-70 AND MORE STRATIFORM TYPE RAIN S. MODELS IN
VERY GOOD AGREEMENT THAT THIS WILL CONTINUE FOR THE NEXT 18 TO 24
HOURS AS THE UPPER LEVEL TROF CAUSING PRECIP ACROSS SRN AREAS OF
CWA REMAINS FOCUS OF PRECIPITATION. MOST AREAS WILL SEE CLOUDS
THICKEN AND LOWER TODAY WITH AN ISOLATED SHOWER OR STORM POSSIBLE.
BY THIS EVENING...NAM12/GFS PUSH LARGE AREA OF PRECIP OVER SRN/CENT
MTNS AS TEMPS DROP TO OR JUST BELOW FREEZING. IN FACT...H7 TEMPS
HOVER AROUND 1 TO 2 C WHILE H6 TEMPS ARE BETWEEN -4 TO -6 C. THIS
LEAVES THE SNOW LEVEL AROUND 12K AT START OF EVENT AND DROPPING
THROUGH THE NIGHT. DUE TO THIS...A WINTER WX ADVISORY HAS BEEN
ISSUED VALID 9PM THROUGH 6AM TOMORROW FOR 2 TO 6 INCHES OF SNOW. THE
SNOW WILL START AS RAIN AND WILL SWITCH OVER TO A RAIN/SNOW MIX TO
ALL SNOW BY 9PM AND CONTINUE OVERNIGHT. GRASSY AREAS WILL SEE
ACCUMULATION WHILE ROADS WILL SEE SOME SNOW ACCUMULATION BUT EXPECT
MOSTLY SLUSHY CONDITIONS. ALSO...QUICK HEAVY BURSTS OF SNOW ARE
POSSIBLE UNDER ANY CONVECTIVE SHOWER WITH SNOWFALL AMOUNTS OF 1 TO 2
INCHES AN HOUR CERTAINLY POSSIBLE.
BY THU MORNING...THE AREA OF LOW PRESSURE WILL HAVE FILLED AND
OPENED UP BUT WILL STILL AFFECT OUR WX SINCE TROF WILL BE MOVING
OVERHEAD. IN FACT...TROF IS PROGGED TO MOVE OVER CWA THUR AFTN SO
BEST LIFT AND DYNAMICS...NOT TO MENTION UPPER LEVEL DIVERGENCE...ALL
OCCURS DURING MAX HEATING. ONE WOULD EXPECT A WIDESPREAD CONVECTIVE
OUTBREAK BUT CLOUD COVER SHOULD INHIBIT CONVECTION SOMEWHAT. THAT
BEING SAID...SHOWERS AND STORMS REMAIN IN FORECAST BUT EXPECT MORE
ISOLD/SCTD IN NATURE.
ON FRIDAY...ANOTHER SHOT OF ENERGY WILL MOVE INTO THE PAC COAST
CAUSING A NEW TROF TO MOVE EWRD. THIS WILL GIVE OUR TROF A PUSH TO
THE E AND MAKE OUR FLOW MORE ZONAL. A HINT OF A TROF REMAINS OVER
THE AREA BUT APPEARS MORE FOCUSED TO THE S WHERE PRECIP APPEARS
LIKELY. WITH SUCH AN UNSETTLED PERIOD HOWEVER...KEPT SCHC TO CHC
STORMS/SHOWERS FOR THE HIGHER ELEVATIONS OF UT AND CO.
TO SUM IT ALL UP...DAILY SHOWERS AND STORMS ARE POSSIBLE THROUGH
SHORT-TERM UNTIL FRIDAY WHEN LARGE SCALE DISTURBANCE AND EMBEDDED
WAVES WEAKEN.
TEMPS WILL RUN A FEW DEGREES COOLER THAN NORMAL DUE TO PRECIP AND
CLOUD COVER.
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
SATURDAY WILL CONTINUE TO SEE ISOLATED TO SCATTERED CONVECTION
AS THE LAST EMBEDDED WAVE PASSES ACROSS THE CENTRAL ROCKIES. THE
FAVORED AREA WILL BE THE NORTHERN PORTION THIS TIME WITH MORE
ENERGY AND THE STRONGER WESTERLIES TO OUR NORTH. DRIER CONDITIONS
WILL BEGIN TO WORK IN SATURDAY NIGHT AND SUNDAY AS THE FLOW RELAXES
AND HIGH PRESSURE EXPANDS WESTWARD ACROSS THE DESERT SOUTHWEST. BY
THE FIRST HALF OF THE WORK WEEK...THE FLOW WILL BECOME NORTHWEST AS
HIGH PRESSURE STRENGTHENS ACROSS THE WESTERN CONUS. THIS WILL BRING
MUCH DRIER CONDITIONS...WITH WARMER DAYTIME HIGHS AND COOLER
NIGHTTIME LOWS.
&&
.AVIATION...VICINITY SHOWERS AND STORMS POSSIBLE THIS AFTERNOON FOR
ALL TAF SITES BESIDES KVEL. BRIEF MVFR CIGS AND VIS UNDER AND NEAR
THESE SHOWERS AND STORMS THROUGH THE EVENING HOURS. SNOW IS ALSO
EXPECTED ABOVE 10K FEET SO DROPS TO IFR POSSIBLE UNDER HEAVIER SNOW
SHOWERS. SOME MOUNTAINTOP OBSCURATION IS ALSO EXPECTED AS LOWER
CIGS MOVE INTO THE REGION. CONVECTION WILL SLOW OVERNIGHT AND PICK
UP AGAIN TOMORROW FOR ANOTHER ROUND OF SHOWERS AND STORMS
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM MDT
THURSDAY FOR ZONES 010-012-018-019.
UT...NONE.
&&
SHORT TERM...TGR
LONG TERM....EH+JOE
AVIATION.....TGRHazardous weather outlook, Sep 14, 3:40 AM MST, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
440 AM MDT WED SEP 14 2011
COZ001>014-017>023-UTZ022>025-027>029-151130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
440 AM MDT WED SEP 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
...EARLY SEASON WINTER WEATHER EXPECTED TONIGHT OVER THE HIGHEST
ELEVATIONS OF THE COLORADO CENTRAL AND SOUTHWEST MOUNTAINS...
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN
TODAY...WITH LOCAL HEAVY RAIN AND LIGHTNING BEING THE MAIN HAZARDS.
TONIGHT AN APPROACHING STORM AND COOLER AIR WILL LOWER SNOW LEVELS TO
BELOW 10,000 FEET. FROM 9 PM TONIGHT TO 6 AM THU FROM 2 TO 6 INCHES
OF SNOW AND SLUSH WILL ACCUMULATE ABOVE 10,000 FEET WITH HIGHEST
AMOUNTS ABOVE 12,000 FEET. THE HIGH MOUNTAIN PASSES WILL SEE MIXED
PRECIPITATION EARLY THIS EVENING...THEN PERIODS OF SNOW OVERNIGHT.
PLACES SUCH AS VAIL AND INDEPENDENCE PASSES...MONARCH PASS AND RED
MOUNTAIN PASS WILL EXPERIENCE SOME SNOW AND SLUSH ACCUMULATION...
CREATING HAZARDOUS EARLY SEASON WINTER DRIVING CONDITIONS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED TO WIDESPREAD SHOWER WILL CONTINUE ON THURSDAY FAVORING
THE SOUTHERN AND CENTRAL MOUNTAINS. THEN BEGINNING ON FRIDAY SHOWERS
ONLY ISOLATED TO SCATTERED SHOWERS AND STORMS WILL OCCUR MAINLY
ACROSS THE NORTHERN MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
CJC/JOE
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- September 14, 8:00 PM MST to September 15, 5:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall up to 5 inches occurred above the 10,000 foot level.
Winter Weather, West Elk and Sawatch Mountains
- When
- September 14, 8:00 PM MST to September 15, 5:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall up to 5 inches occurred above the 10,000 foot level.
Winter Weather, Northwestern San Juan Mountains
- When
- September 14, 8:00 PM MST to September 15, 5:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall up to 5 inches occurred above the 10,000 foot level.
Winter Weather, Southwestern San Juan Mountains
- When
- September 14, 8:00 PM MST to September 15, 5:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall up to 5 inches occurred above the 10,000 foot level.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, September 14, 20111 death · 1 event
- Tornado and Flash Flooding in Arizona, September 14, 2011$5,000 · EF2 · 7 events
- Hail and Lightning Strike in Kentucky, September 14, 20111 injured · $765,000 · 2 in hail · 3 events
- Hail and Damaging Winds in West Virginia, September 14 to 15, 2011$242,000 · 1.75 in hail · 12 events
- Damaging Winds in Kentucky, September 14, 2011$107,000 · 61 kt wind · 4 events
- Lightning Strikes in Alabama, September 14, 2011$60,000 · 2 events
- Hail and Damaging Wind in Texas, September 14, 2011$50,000 · 1.75 in hail · 4 events
- Damaging Winds in Tennessee, September 14, 2011$20,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, September 14, 2011$9,000 · 1.75 in hail · 16 events
- Damaging Winds in Pennsylvania, September 14, 2011$15,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in West Virginia, September 14, 2011$5,000 · 1 in hail · 7 events
- Flash Flood and Hail in Arizona, September 14, 2011$3,000 · 1.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355454, 355455, 355460, 355461.